Prilosec sideeffects

Discussion in 'Fibromyalgia Main Forum' started by katsmi, Aug 18, 2008.

  1. katsmi

    katsmi New Member

    Hi all!

    Wow...it's been such a loooong time since I've been on the boards!

    I have a little ? regarding Prilosec or any acid reducers. I have been getting sicker & sicker with symptoms of extreme weakness, profuse sweating & more & more heart palps for the last couple of months. I have read where acid reducers can cause some of these problems (they are supposed to be rare...yeah, right!)

    Anyway, has anyone out there ever experienced these symptoms with these drugs? My regular old fibro symptoms are the same, fatigue, pain, etc. I have been on Prilosec for about 2 yrs. on and off....mostly on for the past 6 months. I am going off. I take a lot of supplements, so I am open to a natural supplement for the reflux.

    Thank you...you guys are always so helpful!
    Kat
  2. Catseye

    Catseye Member

    I think acid reflux has less to do with acid and more to do with eating stuff that your body doesn't want you to eat. I took lots of that before I got sick. I think it neutralized all the acid in my stomach so I couldn't digest my food properly and that was a big factor in my developing cfs.

    You have to have acid to break down fats and proteins that your body needs or you won't be able to use them. You need to figure out why your upper esophogeal sphincter is not solidly shut all the time. Have you tried giving up junk food, wheat and dairy? If you google for "acid reflux natural remedies" you'll find lots of things you can try that don't involve drugs - mostly diet changes and things like not lying down after eating and not smoking or drinking alcohol. Drugs mask symptoms and don't treat the underlying cause. If they treated the cause, you wouldn't have to take them for so long.
  3. Risk

    Risk New Member

    Hi Kat,

    After being on Pepcid AC for chronic reflux, my dr. switched me to Prilosec OTC. Afer just two doses, I had the worst panic/anxiety attack and my heart was thumping out of my chest.

    Never again. I will stick to an old gross (but benign) medication called Carafate suspension.It's a prescription, Liquid, tastes horrid but no real side effects to speak of. I refuse to use any of those acid blockers. The one and only time I took Nexium I had a severe headache and on Zantac I had that fast heart beat. No more!

    Sometimes our bodies can tolerate the drugs, then poof! they are rejected or we get some weird side effect.

    Good luck to you.

    Rene
  4. tansy

    tansy New Member

    Hi Kat

    I was Rx Prilosec to protect my stomach from ibuprophen given to help treat post operative pain and inflammation. Three days later I had severe abdominal pain and other nasty Sx too.

    Two doctors insisted Prisolec is a safe med with few side effects but when others helped me to research it they came across numerous reports by patients of side effects.

    There is an under reporting of side effects from meds generally so doctors are not aware that the incidence is frequently higher than quoted.

    tc, Tansy
    [This Message was Edited on 08/18/2008]
  5. ReginaF

    ReginaF New Member

    Hi Kat, Just a few days ago I read an article on AOL about 5 meds that even doctors don't like to prescribe. One of them was Prilosec, which can give you heart palps and other negative side effects. I went off of it immediately. I am also looking for a new med for acid reflux. Also, it's meant to be taken for just 2 weeks. Good luck, and please post if you find anything else that works. Regina
  6. simonedb

    simonedb Member

    it was ok for me for a few days and then it started effecting my heart/respiration, felt like getting less oxygen, very uncomfortable
    same thing with zantac, was very bad for me, couldnt take either one very long.
    oh yea, the prilosec gave me killer headaches too.

    you know what worked well? sucralfate suspension, I went to the doc after the above didnt work out and she went old school on me, no side effects, you drink it and it works well, sort of coats your stomach, but different than antiacids. the pharamacy thought it was weird cus no one gets it anymore, but again, something older with less side effects than the new crap worked best. and then when the stress i was in passed the GERD calmed down, it was surprising, no more problems with it lately, as long as dont eat certain things and dont eat late.
    [This Message was Edited on 08/18/2008]
  7. dragon06

    dragon06 New Member

    I don't take Prilosec I take Protonix but I have tried all of the prescription acid medications. My acid reflux is really bad and my doctor believes I have a condition called Barrett's Esophagus which means I will have to take something for the rest of my life.

    I have never had any of those symptoms on these drugs and I have been on them for over 5 years.
  8. frosty77

    frosty77 New Member

    I've been on Prilosec for years with no known issues. But, I took myself off it after reading that there is a link between Prilosec and cardiac issues. Prilosec also increases risk of bone loss and pneumonia. The longer you are on it, the more increased the risks, so I'm done.
  9. mdjaj2231

    mdjaj2231 New Member

    THANK YOU!

    I didn't know why I had been feeling so weak and achy. I just started zantac a few weeks ago.

    I'm going back to mylanta.

    Wow!
  10. floridagrl

    floridagrl New Member

    I just found out prilosec can cause weight gain and muscle pain. I have been taking it for 4 years and have also had weird heart palpitations. I am going to try aloe vera juice and digestive enzymes to see if they help.
  11. ETN

    ETN New Member

    if your dr believes that you have Barrett's Esophagus have they done an endoscope to be sure.

    I am just checking because my dad died from esophageal cancer and Barrett's in some cases can turn to cancer. So I just am making sure that you get an endoscope done and then repeat I think yearly

    It really scares me with the rise in esophageal cancer and all the otc meds for gerd and reflux and whatnot.

    ugh!
    good luck
  12. TeaBisqit

    TeaBisqit Member

    Nexium and Prilosec gave me weird headaches and feelings like I wasn't myself. So I quit those.

    Aciphex worked great, but made me a zombie for years. Increased my muscle pain, lowered libido. But it worked on the heartburn. Very zombified, no ambition, didn't feel alert. Muscle cramps that wouldn't release.

    Pepcid AC, I'm on now. This one has the lovely side effect of making my bladder and bowel muscles even weaker than they were to start with. Also increases my muscle pain. And probably makes me sort of zombified, as well. I'm more functional when I don't take it. Still getting muscle cramps that won't release. Don't think I sleep all that well on this one, too.

    I can't remember all the others I've tried. Rantadine, Cimetadine. Neither worked well, and tended to make the heartburn worse.

    They all come with a price. You can't get away from side effects.

    Forgot to add, Pepcid AC makes heart problems worse, and guess what, I've had plenty of heart pain taking it. I heard long term use of Aciphex can also do that. Well, I was on Aciphex for years.
    [This Message was Edited on 08/21/2008]
  13. dragon06

    dragon06 New Member

    I am currently on Protonix and it works great. I have no side effects from it.

    Yes I will be getting an endoscopy to confirm the Barrett's I am just waiting till after I have another minor surgery finished. My doctor did tell me that if I do have Barrett's for sure (she is 99%) that I will need to be on meds (in my case the Protonix or Nexium) for the rest of my life to reduce the risk of cancer.

  14. bapakay

    bapakay New Member

    If you will keep your Carafate in the refrigerator and be sure and shake it up, it really does help with the taste,and I also cannot take the PPIs. Right now I am on the Carafate tablets befrore meals and at bedtime, when I remember, HA!! But the Carafate seems to do me good!!!